0
Research Papers

Numerical Methods for Fractional Variational Problems Depending on Indefinite Integrals

[+] Author and Article Information
Dongling Wang

e-mail: wdyxtu@hotmail.com

Aiguo Xiao

e-mail: xag@xtu.edu.cn
Hunan Key Laboratory for Computation and Simulation in Science and Engineering,
Key Laboratory of Intelligent Computing &
Information Processing of Ministry of Education,
Xiangtan University,
Xiangtan, Hunan 411105, PRC

Contributed by the Design Engineering Division of ASME for publication in the Journal of Computational and Nonlinear Dynamics. Manuscript received August 24, 2012; final manuscript received October 8, 2012; published online November 15, 2012. Assoc. Editor: J. A. Tenreiro Machado.

J. Comput. Nonlinear Dynam 8(2), 021018 (Nov 15, 2012) (7 pages) Paper No: CND-12-1132; doi: 10.1115/1.4007858 History: Received August 24, 2012; Revised October 08, 2012

In this paper, the fractional variational integrators for fractional variational problems depending on indefinite integrals in terms of the Caputo derivative are developed. The corresponding fractional discrete Euler–Lagrange equations are derived. Some fractional variational integrators are presented based on the Grünwald–Letnikov formula. The fractional variational errors are discussed. Some numerical examples are given to illustrate these results.

FIGURES IN THIS ARTICLE
<>
Copyright © 2013 by ASME
Your Session has timed out. Please sign back in to continue.

References

Podlubny, I., 1999, Fractional Differential Equations, Academic Press, San Diego CA.
Hilfer, R., 1999, Applications of Fractional Calculus in Physics, World Scientific, Singapore.
West, B. J., Bologna, M., and Grigolini, P., 2003, Physics of Fractal Operators, Springer, New York.
Kilbas, A. A., Srivastava, H. M., and Trujillo, J. J., 2006, Theory and Applications of Fractional Differential Equations, Elsevier, Amsterdam.
Tarasov, V. E., 2010, Fractional Dynamics: Application of Fractional Calculus to Dynamics of Particles, Fields and Media, Springer, New York.
RieweF., 1997, “Mechanics With Fractional Derivatives,” Phys. Rev. E., 55, pp. 3581–3592. [CrossRef]
AgrawalO. P., 2002, “Formulation of Euler-Lagrange Equations for Fractional Variational Problems,” J. Math. Anal. Appl., 272(1), pp. 368–379. [CrossRef]
AgrawalO. P., 2007, “Generalized Euler-Lagrange Equations and Transversality Conditions for FVPs in Terms of the Caputo Derivatives,” J. Vib. Control, 13(9–10), pp. 1217–1237. [CrossRef]
Almeida, R., Pooseh, S., and Torres, D. F. M., 2012, “Fractional Variational Problems Depending on Indefinite Integrals,” Nonlinear Anal. Theory, Methods Appl., 75, pp. 1009–1025. [CrossRef]
Martins, N., and Torres, D. F. M., 2011, “Generalizing the Variational Theory on Time Scales to Include the Delta Indefinite Integral,” Comput. Math. Appl., 61(9), pp. 2424–2435. [CrossRef]
Almeida, R., and Torres, D. F. M., 2011, “Necessary and Sufficient Conditions for the Fractional Calculus of Variations With Caputo Derivatives,” Commun. Nonlinear Sci. Numer. Simul., 16(3), pp. 1490–1500. [CrossRef]
Almeida, R., 2012, “Fractional Variational Problems With the Riesz–Caputo Derivative,” Appl. Math. Lett., 25, pp. 142–148. [CrossRef]
Frederico, G. S. F., and Torres, D. F. M., 2010, “Fractional Noether’s Theorem in the Riesz–Caputo Sense,” Appl. Math. Comput., 217(3), pp. 1023–1033. [CrossRef]
Atanacković, T. M., Konjik, S., Pilipović, S., and Simić, S., 2009, “Variational Problems With Fractional Derivatives: Invariance Conditions and Noether’s Theorem,” Nonlinear Anal. Theor, Methods Appl., 71, pp. 1504–1517. [CrossRef]
Malinowska, A. B., 2012, “A Formulation of the Fractional Noether-Type Theorem for Multidimensional Lagrangians,” Appl. Math. Lett., 25, pp. 1941–1946. [CrossRef]
Malinowska, A. B., and Torres, D. F. M., 2012, Introduction to the Fractional Calculus of Variations, World Scientific, Singapore.
Almeida, R., Malinowska, A. B., and Torres, D. F. M., 2010, “A Fractional Calculus of Variations for Multiple Integrals With Application to Vibrating String,” J. Math. Phys., 51(3), 033503. [CrossRef]
Odzijewicz, T., Malinowska, A. B., and Torres, D. F. M., 2012, “Fractional Calculus of Variations in Terms of a Generalized Fractional Integral With Applications to Physics,” Abstr. Appl. Anal., Paper No. 871912.
Jumarie, G., 2008, “Stock Exchange Fractional Dynamics Defined as Fractional Exponential Growth Driven by (Usual) Gaussian White Noise. Application to Fractional Black-Scholes Equations,” Insur. Math. Econ., 42(1), pp. 271–287. [CrossRef]
Muslih, S. I., and Baleanu, D., 2005, “Hamiltonian Formulation of Systems With Linear Velocities Within Riemann–Liouville Fractional Derivatives,” J. Math. Anal. Appl., 304(2), pp. 599–606. [CrossRef]
Momani, S., and Odibat, Z., 2007, “Numerical Comparison of Methods for Solving Linear Differential Equations of Fractional Order,” Chaos, Solitons Fractals, 31, pp. 1248–1255. [CrossRef]
Agrawal, O. P., and Kumar, P., 2007, “Comparison of Five Numerical Schemes for Fractional Differential Equations,” Advances in Fractional Calculus, J.Sabatier, ed., Springer, New York, pp. 33–75.
Agrawal, O. P., 2008, “A General Fnite Element Formulation for Fractional Variational Problems,” J. Math. Anal. Appl., 337, pp. 1–12. [CrossRef]
Lubich, C., 1985, “Fractional Linear Multistep Methods for Abel–Volterra Integral Equations of the Second Kind,” Math. Comput., 45(172), pp. 463–469. [CrossRef]
Lubich, C., 1986, “Discrete Fractional Calculus,” SIAM J. Math. Anal., 17(3), pp. 704–719. [CrossRef]
Garrappa, R., and Popolizio, M., 2011, “Generalized Exponential Time Differencing Methods for Fractional Order Problems,” Comput. Math. Appl., 62, pp. 876–890. [CrossRef]
He, J. H., 2006, “Some Asymptotic Methods for Strongly Nonlinear Equations,” Int. J. Mod. Phys. B, 20(10), pp. 1141–1199. [CrossRef]
Ferreira, R. A. C., and Torres, D. F. M., 2011, “Fractional h-Difference Equations Arising From the Calculus of Variations,” Appl. Anal. Discrete Math., 5(1), pp. 110–121. [CrossRef]
Klimek, M., 2008, “G-Meijer Functions Series as Solutions for Certain Fractional Variational Problem on a Finite Time Interval,” J. Eur. Syst. Autom., 42, pp. 653–664. [CrossRef]
Cresson, J., and Inizan, P., 2012, “Variational Formulations of Differential Equations and Asymmetric Fractional Embedding,” J. Math. Anal. Appl., 385, pp. 975–997. [CrossRef]
Cresson, J., Malinowska, A. B., and Torres, D. F. M., 2012, “Time Scale Differential, Integral and Variational Embeddings of Lagrangian Systems,” Comput. Math. Appl., 64(7), pp. 2294–2301. [CrossRef]
Marsden, J. E., and West, M., 2001, “Discrete Mechanics and Variational Integrators,” Acta Numerica, 10, pp. 1–158. [CrossRef]
Leyendecker, S., Marsden, J. E., and Ortiz, M., 2008, “Variational Integrators for Constrained Dynamical Systems,” ZAMM, 88(9), pp. 677–708. [CrossRef]
Wang, D., and Xiao, A., 2012, “Fractional Variational Integrators for Fractional Variational Problems,” Commun. Nonlinear Sci. Numer. Simul., 17, pp. 602–610. [CrossRef]
Wang, D., and Xiao, A., 2012, “Fractional Variational Integrators for Fractional Euler-Lagrange Equations With Holonomic Constraints,” Commun. Nonlinear Sci. Numer. Simul. (in press).
Bastos, N. R. O., Ferreira, R. A. C., and Torres, D. F. M., 2011, “Necessary Optimality Conditions for Fractional Difference Problems of the Calculus of Variations,” Discrete Contin. Dyn. Syst., 29(2), pp. 417–437. [CrossRef]
Bastos, N. R. O., Ferreira, R. A. C., and Torres, D. F. M., 2011, “Discrete-Time Fractional Variational Problems,” Signal Process, 91(3), pp. 513–524. [CrossRef]
Müller, S., and Ortiz, M., 2004, “On the Gamma-Convergence of Discrete Dynamics and Variational Integrators,” J. Nonlinear Sci., 14(4), pp. 153–212. [CrossRef]

Figures

Grahic Jump Location
Fig. 1

Numerical solutions on lines with markers and true solutions on solid lines for different values of α with N = 80 (♦:α = 0.1,°:α = 0.4,▹:α = 0.7,⋆:α = 0.9)

Grahic Jump Location
Fig. 2

Numerical solutions on lines with markers and true solutions on solid lines for different values of α with N = 80 (♦:α = 0.2,•:α = 0.5,*:α = 0.8,°:α = 0.95)

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In